Alert archive / New York / River Flood Warnings in 2020
River Flood Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this river flood warning at Dec 24, 2020, 11:30 AM EST for Cortland County, New York. It took effect at Dec 25, 2020, 4:00 AM EST. It was in force for 20 days.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 11:30 AM EST (16:30 UTC)
- In effect from
- Dec 25, 2020, 4:00 AM EST
- Expired
- Jan 14, 2021, 11:30 AM EST
- In force
- 20 days
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Cortland County, NY
The radar
The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tioughnioga River at Cortland (CRTN6). The gauge peaked at 11.57 ft at Dec 25, 2020, 8:00 PM EST.
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 10 ft
- Major stage
- 12.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01509000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Dec 24, 9:49 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Dec 24, 9:49 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
949 AM EST Thu Dec 24 2020
.SYNOPSIS...
Rain is moving into the area this morning. The rain becomes
moderate to heavy this afternoon through tonight as a strong
storm system brings much warmer temperatures and significant
snow melt. Flooding will be a big concern for much of the
region. Winds also get quite gusty, especially higher elevations
of the Poconos and Catskills. Falling temperatures and a chance
of freezing rain on Christmas may ice up roads.
&&
.NEAR TERM /THROUGH FRIDAY/...
930 am update...
Rain is on schedule as it moves in this morning. Temperatures
have risen into the 40s with some 50s already so upped hourly
and max temperatures. Forecast is in good shape for the rest of
today.
645 AM Update...
Just adding an extra word to stress, that this is no ordinary
Flood Watch; flooding is not just possible but indeed expected,
and it will likely be quite significant for much of the area -
both the initial flash flood/small stream phase late today into
tonight, and the main stem river phase late tonight through
Friday. Some of the signals that we look for in the models for
flood potential, such as mean integrated water vapor transport,
precipitable water, and southerly component of 850 mb winds;
are either off-the-charts or nearly so for this time of year.
This is a rare set up. This would be a problem even in the
absence of snow cover, but unfortunately was also have plenty of
water that will be released from deep snowpack in the warm
moist and windy conditions later today through tonight -
especially the Susquehanna and Upper Delaware basins. Anyone
living in a flood- prone area should have a plan and know what
to do in the event high water threatens.
Previous discussion...
High impact storm system is now encroaching the region, and
unfortunately this will be a rather memorable one. The main
reasons for the confidence in significant flooding are as
follows. The amount of anticipated rainfall; a widespread 1.5 to
2.5 inches with higher terrain reaching 3 to 4 inches. Also,
dewpoints that surge to mid 40s- lower 50s with stiff south-
southeasterly winds, which will cause quick melting of the
snowpack that exists for a large chunk of the area. The timing
of heaviest rainfall appears likely to coincide with the rapid
running off of snowmelt. Finally, a strong wave of low pressure
forms along the front, hanging up its progress while prolonging
the window of both melting and the moderate to heavy rainfall.
A very amplified upper trough extends the length of the
Mississippi Valley, connecting a conveyer belt of anomalously
high moisture levels coming up from the Gulf of Mexico, right
across the Appalachians to the Northeast. Rain develops this
morning, then becomes heavy at times this afternoon through
tonight. Rain will linger a bit into Friday morning east of
Interstate 81. Temperatures will also surge into upper 40s-mid
50s this afternoon through much of the night with dewpoints
following similarly. This type of air mass, with winds forcing
it into the snowpack, will cause snowmelt of most if not all of
the heavy snowpack that exists across the area.
It should be noted, that while snow depth has markedly
decreased across the area since the big winter storm last week;
it has really only settled and compressed. Most of the water
content is still there; for example at NWS Binghamton the depth
is now only 19 inches - now under half what it was - yet it
contains slightly more than 3 inches of water. There is a lot of
water ready to be released from the dense snowpack, especially
for the Susquehanna Basin and Upper Delaware Basin.
Confidence is now very high that precipitable water values will
exceed an inch courtesy of a strong low level jet of 60-80
knots transporting moisture to very high levels for late
December. 850mb winds and precipitable water levels get to a
foreboding 5 standard deviations above normal. Surface winds
will not be as strong as that due to low level stability, but
the will still get quite stiff. Aloft however, some instability
is now apparent; actually to the point that some embedded
thunder could occur tonight in the heaviest waves of rain.
Tonight, gusts will easily hit 25-35 mph for our central to
eastern zones, and even 40-50 mph gusts for higher terrain of
Poconos-Catskills. A Wind Advisory has thus been hoisted in
coordination with WFOs Mount Holly, Upton, and Albany for
Luzerne-Lackawanna-Wayne-Pike-Sullivan Counties. In addition to
causing scattered power outages, this wind driving warm and
moist air into the snowpack will only further enhance rapid
melting.
All told we are looking at a widespread 1.5-2.5 inches of
rainfall, with localized maxima of 3-4 inches in highest
terrain, especially Poconos-Catskills where topographic upslope
enhancement will occur. This coinciding with most of the
snowpack melting, and rapidly, points to a significant flood
threat beyond just ponding of water. At least some flash
flooding at this point is expected to occur in urban/low lying
areas, especially where snow is blocking drains. Meanwhile,
small streams and creeks will quickly respond. Rivers will take
more time and will continue to rise through Friday. We are
anticipating that many river forecast points in the Susquehanna
and Delaware basins will surge above flood stage and a few could
hit major levels.
Temperatures late tonight through Friday will fall from west to
east behind the front changing lingering rain to snow. However,
with shallow cold air undercutting still relatively mild air
aloft for a time, freezing rain/sleet could even occur for a
brief window during the changeover. So in addition to wet
roadways possibly freezing over on Christmas Day as
temperatures plummet, we may actually get some light icing via
freezing rain as well especially in higher terrain. This threat
for hazardous icing over of remaining wet roads could reach
Steuben-Yates counties prior dawn Christmas morning; then
extending to about the I-81 corridor by late morning-early
afternoon; and finally east of I-81 in afternoon-early evening.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
300 am update...
Main concerns in the short term remain focused on the cold air
plunging into the region Christmas night through Saturday night,
with associated lake effect snow showers before drying out and
warming slightly into Sunday.
Deep low pressure system will be exiting to the east Friday
night as a cold Arctic-type air mass advects in from the w/nw
and allows temperatures to drop into the teens for much of the
area. Boundary layer winds will remain mostly southwesterly
Friday night through the day Saturday, which will create
favorable conditions for lake effect snow at the east end of
Lakes Erie and Ontario. The flow pattern across Lake Ontario is
expected to keep any significant accumulating snow north of
Oneida County through the day Saturday. Winds will veer more to
the west/northwest Saturday night, which may drop the lake band
south into the southern Tug Hill, but by this time the boundary
layer should be drying out enough to limit any snow amounts to
only a couple inches at most to areas such as Camden and
Boonville.
The lake effect snow bands off Lake Erie will likely have the
potential to reach into portions of the Finger Lakes on
Saturday. However, given the distance to the lake, snow amounts
will be light...generally around an inch or less. Winds will be
rather gusty across the lake plain on Saturday with sustained
sw winds around 10 to 20 mph and gusts up to 25 to 30 mph. Winds
will make temperatures feel like the single digits.
Weak ridging will begin Saturday night from the west and work
eastward Sunday morning, which will act to end the lake snow and
bring temperatures up into the lower to mid 30s. High pressure
at the surface will aid in the large scale suppression on Sunday
and keep weather conditions quiet, with possibly a few peeks of
sun by the afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
300 am update...
A weak ridge of high pressure at the surface will be tracking
east through the mid Atlantic/Northeast Sunday night as the next
storm system prepares to cut through the Great Lakes Monday/Mon
night into srn Quebec. A trailing cold front will sweep across
NY/PA late Monday into early Tuesday with a mix of rain and/or
snow Monday afternoon as temperatures warm into the mid to upper
30s...changing to all snow by Monday night as temperatures drop
back into the teens overnight. Behind this cold upper trough
another blast of Canadian air will drop 850mb temperatures into
the -14 to -17 deg C range and trigger another round of lake
effect snow southeast of Lake Ontario. At this time the set up
for LES looks very favorable, but the window of opportunity
looks relatively small. Will need to keep an eye on this Tuesday
time frame for the potential of significant accumulating lake
snows.
It appears the lake snow will taper off quickly late Tuesday
night as the ridge builds in from the west and temperatures warm
back slightly above freezing going into Wednesday. An upper
level ridge axis will move in from the west by the middle of the
week and supply enough large scale suppression, combined with
the drying air mass, to keep weather conditions quiet.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
An incoming strong storm system is already resulting in
widespread southerly low level wind shear and some ceiling
restrictions; further restrictions and rain will develop south
to north this morning. Conditions further deteriorate for this
afternoon which persists through tonight with moderate to heavy
rain. This will occur on top of existing snowpack for most
terminals, with resulting fog and low ceilings. There is some
uncertainty as to whether a few terminals with thicker
snowpack, especially KBGM, could get worse restrictions than
already forecast - perhaps even to near airport minimums.
Surface winds will generally be southeasterly 10-15 knots with
gusts increasing to 22-30 knots. Low level wind shear meanwhile
will reach 45-55 knots within the lowest 2 kft agl, with
significantly stronger winds just above that. LLWS will just
start to abate as we approach dawn Friday.
Outlook...
Friday morning...Restrictions persist as strong system
gradually lifts out of the area. Rain may briefly turn to a mix
of snow/freezing rain before ending.
Friday afternoon through Saturday night...Restrictions possible
in scattered lake effect snow showers, especially KSYR-KRME.
Sunday through Sunday night...Mainly VFR.
Monday...Restrictions possible with a chance of mixed rain-snow.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Friday morning for PAZ038>040-043-044-047-
048-072.
Wind Advisory from 6 PM this evening to 7 AM EST Friday for
PAZ040-044-047-048-072.
NY...Flood Watch through Friday morning for NYZ009-022>025-036-037-
044>046-055>057-062.
Wind Advisory from 6 PM this evening to 7 AM EST Friday for
NYZ062.
&&
SYNOPSIS...MDP/TAC
NEAR TERM...MDP/TAC
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...MDPHazardous weather outlook, Dec 24, 4:05 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 405 AM EST Thu Dec 24 2020 NYZ015>018-250915- Yates-Seneca-Southern Cayuga-Onondaga- 405 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. A strong storm system will bring warm temperatures and a soaking rain this afternoon through tonight. Combined snowmelt and rain may lead to ponding of water on roads in poor drainage areas. Much colder air will overspread the area late tonight through Friday, causing wet surfaces to freeze. This may lead to icy roads on Christmas day. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-022>025-036-037-044>046-055>057-PAZ038-039-043-250915- Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Bradford-Susquehanna-Wyoming- 405 AM EST Thu Dec 24 2020 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Also, much colder air will overspread the area Friday, causing wet surfaces to freeze. This may cause roads to become icy on Christmas day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ062-PAZ040-044-047-048-072-250915- Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne- 405 AM EST Thu Dec 24 2020 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH FRIDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. Also, much colder air will overspread the area Friday mid day through afternoon, causing wet surfaces to freeze. This may cause roads to become icy in the afternoon for Christmas day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:57 AM EST | Wind Advisory | BGM | Delaware, Sullivan | 27 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Delaware, Sullivan | 37 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Broome | 3 days |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Chenango | 53 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Tioga | 21 days |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Broome | 53 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Cortland | 39 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Tioga | 52 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Chenango, Delaware | 62 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Delaware, Otsego | 57 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Chenango, Otsego | 50 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Broome | 40 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Chenango | 58 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Delaware | 55 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Broome | 21 days |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Broome, Tioga | 21 days |
| Dec 24, 3:15 PM EST | Winter Weather Advisory | BGM | Steuben, Yates | 19 hr |
| Dec 24, 4:00 PM EST | River Flood Warning | BGM | Chemung | 41 hr |
| Dec 24, 6:46 PM EST | Flash Flood Warning | BGM | Chemung, Schuyler, Steuben | 8 hr |
| Dec 24, 6:55 PM EST | Flash Flood Warning | BGM | Broome | 8 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Bradford | 42 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Bradford | 59 hr |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Wyoming | 21 days |
| Dec 24, 11:30 AM EST | River Flood Warning | BGM | Luzerne | 21 days |
| Dec 24, 5:54 PM EST | Flash Flood Warning | BGM | Bradford | 8 hr |
Nearby
River Flood Warnings in New York, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.